Alert archive / Georgia / Flash Flood Warnings in 2024

Flash Flood Warning 45, NWS Atlanta, GA

September 13, 2024Chattahoochee County, Muscogee County, Georgia

NWS Atlanta, GA issued this flash flood warning at Sep 13, 2024, 8:26 AM EDT for Chattahoochee County, Muscogee County, Georgia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2024, 8:26 AM EDT (12:26 UTC)
Expired
Sep 13, 2024, 11:30 AM EDT
In force
3 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Chattahoochee County, GA, Muscogee County, GA

The radar

The Maxwell AFB radar (KMXX), 80 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 9:10 AM EDTFLASH FLOODAvondale, GAStanding water at 10th avenue and 10th street under bridge.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 0.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

708 
WGUS52 KFFC 131226
FFWFFC
GAC053-215-131530-
/O.NEW.KFFC.FF.W.0045.240913T1226Z-240913T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
826 AM EDT Fri Sep 13 2024

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Western Chattahoochee County in west central Georgia...
  Muscogee County in west central Georgia...

* Until 1130 AM EDT.

* At 826 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Columbus, North Fort Moore, Bibb City, Fort Moore, Vista Terrace, 
  Sand Hill, Saint Marys Hills, Kenwood, Benning Hills, Edgewood, 
  Benning Park, Highland Park, Custer Road Terrace, Columbus 
  Metropolitan Airport, Carter Acres, Battle Park, Avondale, Flat 
  Rock, Rose Hill and Laurel Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3238 8497 3238 8499 3239 8499 3239 8497
      3240 8498 3242 8496 3244 8497 3245 8500
      3250 8500 3255 8503 3258 8495 3252 8471
      3238 8478 3228 8492 3230 8494 3233 8501
      3236 8498 3237 8499

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 6:35 AM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 13, 6:35 AM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
635 AM EDT Fri Sep 13 2024

...New 06Z Aviation Discussion...

.SHORT TERM...
(Today through Saturday)
Issued at 359 AM EDT Fri Sep 13 2024

In this morning's surface analysis, the post-tropical remnants of
Francine are well to our west over Arkansas while a wedge remains in
place over the forecast area. With ridging in place over the
northeast as a deep trough over the western CONUS becomes less
amplified through the day, the remnants from Francine will meander,
providing little to no progress of the stationary boundary just to
our west over Alabama. As a result, today's forecast remains a bit
tricky with respect to where thunderstorms will occur through the
day. The majority of the model guidance has the wedge eroding today
as moist Gulf air makes its way into the forecast area. Model
guidance also suggests an axis of instability of 1000 J/kg or
greater establishing itself along and south of the I-20 corridor. 0-
1km bulk shear ranging between 25-35kt will mean a few storms that
are able to get going could become strong to severe, with damaging
wind gusts being the primary hazard. However, a very low end threat
for a brief spin up tornado is on the table for portions of western
Georgia as 0-3km SRH from 150-200 will be in place. As such, SPC has
progged portions of western Georgia in a Marginal Risk (Level 1 out
of 5) for severe weather. The fly in the ointment for any severe
weather today will be the strength of the wedge. Any showery
activity this morning could lead to a reinforcement of the wedge and
ultimately substantially hamper any thunderstorm activity today
and into this evening. The wedge will need to be closely
monitored today to determine the best location for storms. While
the ongoing wind advisories will be allowed to expire this
morning, gusts around 30 mph will be possible particularly for
locations north of I-20. Wind gusts are expected to diminish this
evening as the pressure gradient between the wedge and the
remnants of Francine slackens over the course of the night.

Tonight into Saturday, as the trough to our west becomes less
amplified, widespread numerous showers and storms are expected
through the day amidst deep, moist southwesterly flow.
Thunderstorm activity is expected to remain relegated to central
Georgia where the best instability is progged. Thankfully, no
severe weather is anticipated at this time for Saturday.

It's no surprise that the wet activity in the short term forecast
has produced concerns over the threat for instances of flash
flooding. Due to the training nature of showers and thunderstorms as
midlevel energy from Francine continues to spiral over the
southeast, PWATs will run from 1.8-2.2+ inches and showers and
storms will be efficient rain producers through Saturday. Locations
across western and central Georgia could see 1.5-2.5 inches of rain,
with locally higher amounts up to 3 inches possible. This has
prompted the extension of the current Flood Watch to now be in
effect through Saturday morning. Areas further to the north and east
will see lesser amounts of rain closer to 0.5-1.25". There is a
Slight Risk (Level 2 out of 4) for Excessive Rainfall across
portions of central Georgia today, with another Slight Risk on
Saturday for much of the forecast area. Despite concerns over flash
flooding, much of our forecast area is currently experiencing
abnormally dry to moderate drought conditions. With beneficial rain
in the forecast, the one upside to this much rain is that it will
likely improve the dry conditions across the region.

Temperatures today and Saturday will struggle to get out of the 70s
for much of the forecast area thanks to widespread precipitation and
overcast skies. These same weather and sky conditions will keep
overnight lows elevated in the 60s.

KAB

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 359 AM EDT Fri Sep 13 2024

Key Messages:

  - Rain continues into Saturday night and Sunday morning with best
    chances of heavier rain in west central Georgia. Additional
    amounts of around an inch are expected, but there is a 1 in 10
    chance of seeing 2-3" in these areas.

  - Severe weather is not expected as environment does not appear
    favorable.

  - Heavier rain should come to an end into Sunday, but showers
    could continue for several days.

Forecast:

The remnants of Hurricane Francine continue to pester through the
front end of the long term forecast, starting Saturday night. Hi-
res models and even the medium range guidance show the now fully
baroclinic system slowly staggering back to the east without much
in the way of upper level guidance. This keeps the moisture
advection moving over Georgia within the low to mid-levels. Cooler
"wedge- like" airmass remains in place over us, so isentropic
lift should continue to bring light to moderate showers through
Saturday night. If the edge of the more tropical airmass to the
south can nudge into the CWA by the overnight, heavier rain may
creep into west central Georgia, especially around the Columbus
area.

Current QPF forecast highlights the continued overnight threat of
rain in that area with additional totals up to an inch, on top of
what could be a few inches that has already fallen. HREF 90th
percentile QPF does a great job highlighting the potential for
pockets of heavier rain, showing streaks of 2-3" in some locations
that are likely bands of precip along where the warm front sets up
within the different members of the ensemble. Put it all together,
and you have an isolated flash flood threat with the best threat in
west central Georgia and the Columbus metro area.

After this, the upper level low associated with the remnants rapidly
continues to fill and become mostly washed out within the broader
upper level flow. To the north, large ridge continues to stick in
place over the northeast with pretty broad surface high underneath
that will deepen a bit thanks to some AVA through the Sunday and
into Monday. Models also show surface low trying to develop in
stalled baroclinic zone (front) sitting right over the gulf stream
off the southeast coast. Both of these will only act to reinforce
the wedge airmass in place over north and central Georgia. Main
impact will be continued showers as moisture is isentropically
lifted over it.

Monday into Tuesday is where the models and ensembles start to
diverge a bit. GEFS/GFS wants to develop a coastal low that it
pushes northward into the Delmarva region. This would effectively
cut the wedge airmass off and likely drive a drier, continental
airmass into the CWA that would cut the rain chances off for a good
portion of the area except maybe central Georgia. However, EPS/ECMWF
has no interest in developing this low, and keeps our wedge in place
for a few more days, which may allow for continued cloud cover and
shower chances across the CWA.

Because of wedge like airmass, rain chances, and cloud cover, high
temperatures start in the 70s and low 80s and slowly warm through
the week. Overnight lows actually drop through the long term from
the 70s and upper 60s to the mid to lower 60s, thanks to some
clearing of overnight cloud cover chances as the week continues.

Lusk

&&

.AVIATION...
(12Z TAFS)
Issued at 555 AM EDT Fri Sep 13 2024

IFR/MVFR conditions this morning at all terminals. Isolated to
scattered -SHRA will continue this morning with the potential for
TSRA at CSG for the next few hours. Cigs will improve to MVFR
this afternoon generally after 18Z. -SHRA this afternoon with
periods of -TSRA possible from 18-00Z at CSG/MCN and from 21-03Z
at the metro locations. -SHRA will prevail after 04Z with
deteriorating conditions back to IFR. Breezy easterly wind across
metro locations at 10-13KT will gust between 20-23KT. Other
locations will see easterly winds at 6-9 KT.

//ATL Confidence...06Z Update...
High confidence on winds. Medium confidence on all other elements.

KAB

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          67  77  65  77 /  60  70  60  40
Atlanta         68  75  67  77 /  80  80  70  50
Blairsville     63  74  62  74 /  50  70  50  40
Cartersville    67  77  66  79 /  70  80  60  50
Columbus        70  79  68  79 /  90  80  70  70
Gainesville     67  75  66  76 /  60  70  60  40
Macon           69  79  67  79 /  70  80  70  60
Rome            67  77  66  81 /  70  80  60  50
Peachtree City  67  76  65  76 /  80  80  70  60
Vidalia         71  82  70  82 /  50  70  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday morning for GAZ001-002-011-019-030-
041-042-052-053-066>069-078>080-089>092-102>104.

&&

SHORT TERM...KAB
LONG TERM....Lusk
AVIATION...KAB
Hazardous weather outlook, Sep 13, 5:02 AM EDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
502 AM EDT Fri Sep 13 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-140915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
502 AM EDT Fri Sep 13 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A Flood Watch is in effect through Saturday morning for portions
of west Georgia. Locally heavy rainfall will be possible, which
may lead to flooding and flash flooding concerns.

An isolated, brief tornado threat will be in place today, mainly
for areas west of the I-75 corridor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Periods of heavy rainfall will remain possible Saturday through
Sunday, which will lead to continued flash flooding and flooding
concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested, but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS.

In the hours before

Special weather statement, Sep 13, 6:06 AM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
606 AM EDT Fri Sep 13 2024

GAZ090-102-131030-
Chattahoochee GA-Stewart GA-
606 AM EDT Fri Sep 13 2024

...A strong thunderstorm will impact portions of southwestern
Chattahoochee and northwestern Stewart Counties through 630 AM EDT...

At 606 AM EDT, a strong thunderstorm was 7 miles northwest of Twin
Springs, or 15 miles east of Hurtsboro, moving northeast at 15 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Fort Moore and Omaha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3213 8506 3218 8501 3220 8496 3221 8498
      3222 8498 3222 8493 3224 8491 3225 8492
      3227 8490 3230 8494 3233 8501 3235 8500
      3237 8496 3215 8482 3211 8505
TIME...MOT...LOC 1006Z 243DEG 12KT 3215 8516

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 13, 7:44 AM EDT, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
744 AM EDT Fri Sep 13 2024

GAZ079-089>091-131215-
Chattahoochee GA-Marion GA-Talbot GA-Muscogee GA-
744 AM EDT Fri Sep 13 2024

...A strong thunderstorm will impact portions of northwestern Marion,
eastern Muscogee, northeastern Chattahoochee and southwestern Talbot
Counties through 815 AM EDT...

At 744 AM EDT, a strong thunderstorm was over North Fort Moore, or 9
miles north of Cusseta, moving northeast at 20 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
North Fort Moore, Upatoi, Box Springs, Juniper, and Eelbeck/West Fort
Moore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3259 8474 3259 8469 3262 8469 3258 8460
      3246 8457 3239 8479 3246 8487
TIME...MOT...LOC 1144Z 231DEG 19KT 3245 8477

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 13, 7:56 AM EDT, 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
756 AM EDT Fri Sep 13 2024

GAZ089-090-131230-
Chattahoochee GA-Muscogee GA-
756 AM EDT Fri Sep 13 2024

...A strong thunderstorm will impact portions of southwestern
Muscogee and southwestern Chattahoochee Counties through 830 AM
EDT...

At 755 AM EDT, a strong thunderstorm was over Battle Park, or 8 miles
southeast of Columbus, moving northeast at 20 mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Columbus, Cusseta, Fort Moore, Saint Marys Hills, Edgewood, Highland
Park, Sand Hill, Battle Park, Vista Terrace, Kenwood, Custer Road
Terrace, Benning Hills, Avondale, Benning Park, and Carter Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3248 8499 3253 8484 3240 8477 3231 8475
      3228 8492 3230 8494 3232 8499 3235 8500
      3238 8497 3239 8499 3239 8497 3241 8498
      3243 8496 3244 8497 3245 8500
TIME...MOT...LOC 1155Z 245DEG 17KT 3235 8493

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 6:06 AM EDTSpecial Weather StatementFFCChattahoochee24 min
Sep 13, 6:36 AM EDTSevere Thunderstorm WarningFFCChattahoochee, Muscogee, Stewart39 min
Sep 13, 7:11 AM EDTSevere Thunderstorm WarningFFCChattahoochee, Muscogee34 min
Sep 13, 7:44 AM EDTSpecial Weather StatementFFCMuscogee31 min
Sep 13, 7:56 AM EDTSpecial Weather StatementFFCChattahoochee, Muscogee34 min
Sep 13, 9:06 AM EDTSpecial Weather StatementFFCChattahoochee24 min
Sep 13, 9:28 AM EDTSpecial Weather StatementFFCChattahoochee32 min
Sep 13, 9:46 AM EDTSpecial Weather StatementFFCMarion29 min
Sep 13, 10:12 AM EDTSpecial Weather StatementFFCMarion33 min
Sep 13, 12:09 PM EDTFlash Flood WarningFFCChattahoochee, Marion, Stewart, Webster6 hr
Sep 13, 2:19 PM EDTSpecial Weather StatementFFCBleckley41 min
Sep 13, 3:24 PM EDTSpecial Weather StatementFFCBleckley51 min
Sep 13, 4:00 PM EDTFlash Flood WarningFFCChattahoochee, Marion, Muscogee, Stewart6 hr
Sep 13, 5:19 PM EDTSpecial Weather StatementFFCTelfair, Toombs41 min
Sep 13, 6:39 PM EDTFlash Flood WarningFFCMontgomery, Telfair, Wheeler6 hr

Nearby

Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.